Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 23, NWS State College, PA

May 26, 2001McKean County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at May 26, 2001, 2:58 PM EDT for McKean County, Pennsylvania. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 26, 2001, 2:58 PM EDT (18:58 UTC)
Expired
May 26, 2001, 4:00 PM EDT
In force
62 min
Issued by
NWS State College, PA
Area
Whole counties

County McKean County, PA

What was reported inside it

TimeReportWhereRemark
May 26, 3:15 PM EDTHail 0.75Bradford, PAHail was reported in Bradford.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.0 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2001-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 22 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2001-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
22 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
1259 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 261900
SVRCTP

PAC083-262000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
258 PM EDT SAT MAY 26 2001

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCKEAN COUNTY IN PENNSYLVANIA

* UNTIL 400 PM EDT.

* AT 254 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES SOUTHWEST OF SMETHPORT...OR 15 MILES
  EAST OF KANE...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SMETHPORT AT 310 PM.
  PORT ALLEGANY AT 325 PM.
  ELDRED AT 335 PM.

THIS IS A DANGEROUS STORM...LIKELY CONTAINING HAIL BETWEEN ONE HALF 
INCH AND ONE INCH IN DIAMETER. 

STAY INDOORS AWAY FROM WINDOWS. SEVERE THUNDERSTORMS CONTAIN 
DAMAGING WINDS 58 MPH OR STRONGER OR HAIL THREE QUARTERS OF AN INCH 
OR LARGER.

$$

LAT...LON 4178 7869 4169 7854 4183 7820 4200 7822
          4198 7850

LAMBERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 11:00 AM EDT, 3 hours 58 minutes earlier.

Area forecast discussion, May 26, 11:00 AM EDT, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1100 AM EDT SAT MAY 26 2001

REGIONAL IR LOOP SHOWING DEEP MOISTURE AHEAD OF OCCLUDED FRONT
NOW OVER EASTERN PA...AND MOVING SLOWLY EASTWARD. MEANWHILE...DRY
SLOT OVER WESTERN PA IS ALLOWING ATMOS TO DESTABILIZE. EXPECT
SHOWERS AND A FEW EMBEDDED THUNDERSTORMS TO CONTINUE TO AFFECT OUR
EASTERN ZONES THIS AFTN. OVER THE WEST...MORNING SUNSHINE SHOULD
DESTABILIZE ATMOS ENOUGH FOR SCT AFTN SHOWERS AND STORMS. IN
BETWEEN...THE CENTRAL ZONES CURRENTLY SOCKED WITH LOW CLOUDS.
HOWEVER...PARTIAL AFTN CLEARING COULD RESULT IN LATE DAY/EVENING
SHOWERS AND STORMS ALSO.

HAVE ISSUED SEVERE WEATHER OUTLOOK (SPS) OVER SOUTH CENTRAL COUNTIES
TO OUTLINE SLIGHT RISK AREA FROM STORM PREDICTION CENTER.

WORK ZONES ALREADY SENT AS PHLWRKMIS.

.CTP...SEVERE WEATHER OUTLOOK (SPS) FOR SOUTH CENTRAL COUNTIES.

FITZGERALD

In the hours before

Special weather statement, May 26, 10:38 AM EDT, 4 hours 20 minutes before
PAZ018-019-025>028-034>036-050-056-057-059-063>066-262145-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1038 AM EDT SAT MAY 26 2001

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
THIS EVENING ACROSS PARTS OF CENTRAL PENNSYLVANIA AND THE LOWER
SUSQUEHANNA VALLEY...

A MOIST SOUTHEAST FLOW OF AIR...COMBINED WITH COLD AIR ALOFT AND
SOME EARLY AFTERNOON SUNSHINE...WILL LEAD TO THE DEVELOPMENT OF
NUMEROUS THUNDERSTORMS ACROSS THE REGION...BEGINNING BETWEEN 1 AND 2
PM.

SOME OF THE STORMS MAY BECOME SEVERE BETWEEN 3 PM AND 8 PM. THE MAIN
SEVERE WEATHER THREAT WILL BE DAMAGING WINDS FROM DOWNBURSTS...ALONG
WITH POSSIBLE LARGE HAIL.

LOCALIZED TORRENTIAL RAIN FROM SEVERAL THUNDERSTORMS MOVING
NORTHEAST ACROSS THE SAME AREA COULD PRODUCE 1-2 INCHES OF RAIN IN
JUST AN HOUR OR SO. THIS AMOUNT OF RAIN WOULD CAUSE SIGNIFICANT
PONDING ON ROADS AND IN POOR DRAINAGE AREAS.

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON
ACROSS SOUTH CENTRAL PENNSYLVANIA AND THE LOWER SUSQUEHANNA VALLEY.

STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE SOURCE OF
WEATHER INFORMATION...FOR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
WWW.NWS.NOAA.GOV/ER/CTP

LAMBERT

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 6:14 PM EDTSevere Thunderstorm WarningCTPHuntingdon31 min
May 26, 6:22 PM EDTSevere Thunderstorm WarningCTPBlair23 min
May 26, 6:43 PM EDTSevere Thunderstorm WarningCTPBlair32 min
May 26, 6:53 PM EDTFlash Flood WarningCTPBlair3 hr

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.